Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 54, NWS Omaha, NE

April 19, 2017Douglas County, Washington County, Nebraska; Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 19, 2017, 6:40 AM CDT for Douglas County, Washington County, Nebraska; Pottawattamie County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2017, 6:40 AM CDT (11:40 UTC)
Expired
Apr 19, 2017, 7:00 AM CDT
In force
20 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Pottawattamie County, IA, Douglas County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 34 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:04 AM CDT, 36 minutes earlier.

Area forecast discussion, Apr 19, 6:04 AM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
604 AM CDT Wed Apr 19 2017

.SHORT TERM...(Today through Friday)
Issued at 359 AM CDT Wed Apr 19 2017

88D mosaic showing elevated convection mainly over the southern CWA
along deep moisture convergence axis extending from s-cntrl Neb into
southern IA. Trends over the last few hours indicate thunderstorm
activity will continue pushing eastward through the CWA during
the early morning hours before exiting the area toward late
morning.

For today...surface low centered over eastern CO will gradually lift
into eastern Neb/western IA later this afternoon allowing stalled
boundary currently extending along Neb/KS border to lift
northward as a warm front into central IA. Meanwhile, trailing
cold cold will be advancing southward through Neb. A moisture rich
environment...PWS 1.75"...will be in place allow for quick
destabilization...MLCAPES 1500-200 J/kg...during peak heating
hours. Storms are progged to fire on edge of CAP late this
afternoon with development expected generally along/south of I-80
on nose of 0-3km lapse rates coincident to axis of strengthening
boundary layer theta-E convergence.

Instability/deep layer shear will favor supercell development over
the southern CWA. Environment will be prime for large hail given
very steep mid-layer lapse rates atop moist boundary layer. In
addition...SRH should be adequate to pop off a few tornadic storms.
However...RAP13 hodographs show a more favorable environment to
produce tornadic storms will be found just east of the CWA/northeast
of the surface low where sfc-6km shear/ML SRH/instability will be
most prevalent. Storm activity should be coming to a close then
toward midnight.

Dry and bit cooler conditions expected heading into this weekend.

.LONG TERM...(Friday night through Tuesday)
Issued at 359 AM CDT Wed Apr 19 2017

GFS/CMC/ECM pcpn chances appear minimal during the extended periods
with better chances mainly north of the CWA with highs generally in
the mid 60s and lows in the mid 40s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 603 AM CDT Wed Apr 19 2017

A broad swath of low-level moisture flux and warm advection has
resulted in episodic shower and thunderstorm activity early this
morning, a trend which should continue into mid morning. A surface
warm front situated near the NE-KS border as of 11z will develop
north today with MVFR to IFR ceilings affecting the TAF sites to
around midday. By mid afternoon, strong to severe storms are
expected to develop ahead of a surface low and along a cold front,
generally in a corridor from KOMA to LNK. This activity will shift
east of the area by evening with winds veering to northwest with
the passage of the cold front.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Mead
Hazardous weather outlook, Apr 19, 4:30 AM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
430 AM CDT Wed Apr 19 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-192330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
430 AM CDT Wed Apr 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to push across the outlook
area during the morning hours. This afternoon...additional
thunderstorms...some severe...are expected to develop along a
frontal boundary moving through.

A moisture rich environment will be in place to allow for quick
destabilization during peak heating hours with thunderstorm
development along and south of I-80. Increasing environmental
shear will contribute to the possibility of tornadic storms...for
the most part occurring along the Missouri river into western
Iowa.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later this afternoon in extreme
eastern Nebraska as well as southwest Iowa.

In the hours before

Special weather statement, Apr 19, 1:43 AM CDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
143 AM CDT WED APR 19 2017

NEZ050-051-190715-
Saunders NE-Butler NE-
143 AM CDT WED APR 19 2017

...Special Weather Statement...

At 142 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Brainard, or 28 miles southeast of Columbus, moving
east at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Wahoo, Weston, Malmo and Colon.

This includes the following highways...
 Highway 77 IN Nebraska between mile markers 87 and 93.
 Highway 92 IN Nebraska between mile markers 434 and 446.

LAT...LON 4111 9691 4126 9690 4132 9661 4112 9657
TIME...MOT...LOC 0642Z 249DEG 10KT 4121 9689

MEAD
Special weather statement, Apr 19, 2:31 AM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
231 AM CDT WED APR 19 2017

NEZ051>053-190800-
Saunders NE-Sarpy NE-Douglas NE-
231 AM CDT WED APR 19 2017

...Special Weather Statement...

At 230 AM CDT, Doppler radar was tracking a strong thunderstorm over
Yutan, or 20 miles west of Omaha, moving east at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Southwestern Omaha, Papillion, La Vista, Ralston, Valley, Yutan,
Waterloo, Elkhorn, Millard, Bennington, Boys Town, Two Rivers State
Recreation Area and Chalco.

This includes the following highways...
 Highway 275 IN Nebraska near mile marker 167.
 Highway 92 IN Nebraska between mile markers 459 and 466.
 Interstate 80 IN Nebraska between mile markers 440 and 448.

LAT...LON 4117 9644 4130 9646 4138 9608 4115 9601
TIME...MOT...LOC 0730Z 260DEG 30KT 4126 9640

MEAD
Special weather statement, Apr 19, 4:56 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
456 AM CDT WED APR 19 2017

IAZ055-069-NEZ045-052-191030-
Pottawattamie IA-Harrison IA-Washington NE-Douglas NE-
456 AM CDT WED APR 19 2017

...Special Weather Statement...

At 456 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Kennard, or 12 miles northwest of Omaha, moving
northeast at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Northwestern Omaha, Blair, Fort Calhoun, Kennard, Bennington,
Washington, Hitchcock Nature Center and Wilson Island State Park.

This includes the following highways...
 Highway 30 IN Iowa near mile marker 1.
 Highway 30 IN Nebraska between mile markers 441 and 450.
 Highway 75 IN Nebraska between mile markers 99 and 114.
 Interstate 29 near mile marker 66.

LAT...LON 4127 9614 4140 9632 4157 9610 4141 9585
TIME...MOT...LOC 0956Z 225DEG 22KT 4139 9620

MEAD
Special weather statement, Apr 19, 6:22 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
622 AM CDT WED APR 19 2017

NEZ051>053-191145-
Saunders NE-Sarpy NE-Douglas NE-
622 AM CDT WED APR 19 2017

...Significant Weather Advisory for NORTHWESTERN SARPY...DOUGLAS AND
EASTERN SAUNDERS COUNTIES UNTIL 645 AM CDT...

At 621 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Elkhorn, or 13 miles west of Omaha, moving northeast
at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Omaha, Waterloo, Elkhorn, Millard, Bennington and Boys Town.

This includes the following highways...
 Highway 275 IN Nebraska near mile marker 167.
 Highway 92 IN Nebraska between mile markers 463 and 466.

LAT...LON 4115 9622 4124 9637 4139 9623 4139 9610
      4134 9597
TIME...MOT...LOC 1121Z 216DEG 33KT 4122 9627

MEAD
Local storm report, Apr 19, 6:33 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 AM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 AM     HAIL             ELKHORN                 41.28N 96.24W
04/19/2017  M0.88 INCH       DOUGLAS            NE   NWS EMPLOYEE

&&

BRAND
Local storm report, Apr 19, 6:39 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
639 AM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     HAIL             OMAHA                   41.26N 96.01W
04/19/2017  M1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

            OMAHA - 170TH AND MAPLE STREET

&&

BRAND

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:43 AM CDTSpecial Weather StatementOAXSaunders32 min
Apr 19, 2:31 AM CDTSpecial Weather StatementOAXDouglas29 min
Apr 19, 4:56 AM CDTSpecial Weather StatementOAXDouglas34 min
Apr 19, 6:22 AM CDTSpecial Weather StatementOAXDouglas23 min
Apr 19, 4:31 PM CDTSpecial Weather StatementOAXSeward29 min
Apr 19, 4:55 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward35 min
Apr 19, 5:15 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward30 min
Apr 19, 5:20 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline25 min
Apr 19, 5:24 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe36 min
Apr 19, 5:35 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline25 min
Apr 19, 5:42 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe, Saline48 min
Apr 19, 5:43 PM CDTSpecial Weather StatementOAXDouglas32 min
Apr 19, 5:59 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson31 min
Apr 19, 6:12 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster11 min
Apr 19, 6:30 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe30 min
Apr 19, 6:33 PM CDTSpecial Weather StatementOAXSarpy27 min
Apr 19, 6:34 PM CDTSpecial Weather StatementOAXGage, Johnson41 min
Apr 19, 7:15 AM CDTSpecial Weather StatementOAXHarrison30 min
Apr 19, 7:42 AM CDTSpecial Weather StatementOAXShelby33 min
Apr 19, 5:53 PM CDTSpecial Weather StatementOAXMonona37 min
Apr 19, 6:25 PM CDTSpecial Weather StatementOAXHarrison35 min
Apr 19, 6:57 PM CDTSpecial Weather StatementOAXHarrison33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.